Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 79, NWS Nashville, TN

April 8, 1998Bledsoe County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 1998, 2:08 PM CDT for Bledsoe County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 2:08 PM CDT (19:08 UTC)
Expired
Apr 8, 1998, 3:00 PM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Bledsoe County, TN

What was reported inside it

TimeReportWhereRemark
Apr 8, 2:30 PM CDTHail 1.75West Central Portion, TNPark employee reported golf ball size hail at the golf shop in Fall Creek Falls State Park.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 11:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 081908 RRA
SVRBNA
TNC007-082000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CDT WED APR 8 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST TENNESSEE
 
   ...BLEDSOE COUNTY
 
AT 208 PM CDT..DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE
VAN BUREN-SEQUATCHIE COUNTY LINE. THIS STORM WAS MOVING NORTHEAST AT 35
MPH AND WILL AFFECT THE FALLS CREEK FALLS STATE PARK AREA BY 230 PM.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:04 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 8, 2:04 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CDT WED APR 8 1998

FIRST ROUND OF SVR WX MOVG ON THRU ERN PTNS OF THE FA THIS AFTN AS OF
19Z. MAIN FCST PROBLEMS THIS ISSUANCE WL BE REMAINING SVR CHCS...PCPN
CHCS TNGT AND INTO THU NGT.

ATMOSPHERE CONTS TO DESTABILIZE THIS AFTN RAPIDLY ACRS CNTRL MS AND
INTO NRN AL AND EXPECT TSRA TO PROBABLY DVLP AGAIN BEHIND THE FIRST
SVR BAND OF TSRA. SOME OF THESE STORMS COULD AGAIN BE POSSIBLY SVR.
MAIN CONCERN WL BE TSRA CHCS TNGT. WL OPT FOR NGM/FAN GUIDANCE ATTM
AND WL GO W/STILL OCCASIONAL TSRA TNGT FOR FA. BOTH MODELS INDCT THAT
THE CDFNT SHOULD MAKE IT TO THE MISSISSIPPI RIVER BY 00Z AND TO NEAR
BNA BY 06Z TNGT...AND ON THRU THE REST OF THE FA BY 10Z ERLY THU AM.

AFT CDFNTL PASSAGE TNGT WL RECOMMEND THAT WE GO W/A COMPROMISE BETWEEN
NGM AND FAN GUIDANCE THRU THE REST OF THE FCST PDS AS SFC TROF SHOULD
ROTATE SEWD OUT OF SRN ILL AND SW IN BY 12Z FRI TOWARD THE FA.

AS FAR AS TEMPS ARE CONCERNED...WL NOT STRAY FAR FM FAN/NGM GUIDANCE
THRU THE FCST PDS.

TROUTMAN

In the hours before

Local storm report, Apr 8, 1:03 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
103 PM CDT WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    FALL RIVER                TN   1 INCH HAIL. REPORTED BY
04/08/98   LAWRENCE                       LOCAL EMERGENCY MANAGEMENT.

1225 PM    5SE LAWRENCEBURG          TN   LARGE LIMBS DOWN. REPORTED
04/08/98   LAWRENCE                       BY LOCAL LAW ENFORCEMENT.

TROUTMAN
Local storm report, Apr 8, 1:03 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
103 PM CDT WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    FALL RIVER                TN   1 INCH HAIL. REPORTED BY
04/08/98   LAWRENCE                       LOCAL EMERGENCY MANAGEMENT.

1225 PM    5SE LAWRENCEBURG          TN   LARGE LIMBS DOWN. REPORTED
04/08/98   LAWRENCE                       BY LOCAL LAW ENFORCEMENT.

TROUTMAN
Local storm report, Apr 8, 1:09 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
109 PM CDT WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 PM    PULASKI                   TN   .75 INCH HAIL. REPORTED BY
04/08/98   GILES                          LOCAL LAW ENFORCEMENT.

TROUTMAN
Local storm report, Apr 8, 1:09 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
109 PM CDT WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 PM    PULASKI                   TN   .75 INCH HAIL. REPORTED BY
04/08/98   GILES                          LOCAL LAW ENFORCEMENT.

TROUTMAN
Local storm report, Apr 8, 1:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 PM CDT WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

134 PM     1S HOWELL                 TN   1.25 INCH HAIL. REPORTED BY
04/08/98   LINCOLN                        LOCAL LAW ENFORCEMENT.

TROUTMAN
Local storm report, Apr 8, 1:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 PM CDT WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

134 PM     1S HOWELL                 TN   1.25 INCH HAIL. REPORTED BY
04/08/98   LINCOLN                        LOCAL LAW ENFORCEMENT.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:52 AM CDTSevere Thunderstorm WarningOHXDavidson38 min
Apr 8, 3:25 AM CDTSevere Thunderstorm WarningOHXWilson35 min
Apr 8, 3:41 AM CDTSevere Thunderstorm WarningOHXRutherford, Wilson49 min
Apr 8, 3:52 AM CDTSevere Thunderstorm WarningOHXJackson53 min
Apr 8, 4:07 AM CDTSevere Thunderstorm WarningOHXLawrence38 min
Apr 8, 4:12 AM CDTSevere Thunderstorm WarningOHXOverton33 min
Apr 8, 4:30 AM CDTSevere Thunderstorm WarningOHXWhite45 min
Apr 8, 10:19 AM CDTSevere Thunderstorm WarningOHXDecatur46 min
Apr 8, 11:01 AM CDTSevere Thunderstorm WarningOHXBenton29 min
Apr 8, 11:26 AM CDTSevere Thunderstorm WarningOHXWayne49 min
Apr 8, 11:31 AM CDTSevere Thunderstorm WarningOHXStewart34 min
Apr 8, 11:42 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson48 min
Apr 8, 11:42 AM CDTSevere Thunderstorm WarningOHXHickman33 min
Apr 8, 11:46 AM CDTSevere Thunderstorm WarningOHXMontgomery29 min
Apr 8, 11:51 AM CDTSevere Thunderstorm WarningOHXLawrence39 min
Apr 8, 12:03 PM CDTSevere Thunderstorm WarningOHXLewis27 min
Apr 8, 12:09 PM CDTSevere Thunderstorm WarningOHXJackson51 min
Apr 8, 12:17 PM CDTSevere Thunderstorm WarningOHXOverton28 min
Apr 8, 12:25 PM CDTTornado WarningOHXGiles, Lawrence50 min
Apr 8, 12:39 PM CDTSevere Thunderstorm WarningOHXOverton36 min
Apr 8, 12:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson44 min
Apr 8, 1:00 PM CDTSevere Thunderstorm WarningOHXLincoln45 min
Apr 8, 1:42 PM CDTSevere Thunderstorm WarningOHXFranklin, Moore48 min
Apr 8, 1:51 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren39 min
Apr 8, 1:59 PM CDTSevere Thunderstorm WarningOHXSequatchie, Van Buren31 min
Apr 8, 2:17 PM CDTTornado WarningOHXBledsoe, Van Buren43 min
Apr 8, 5:26 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry, Wayne64 min
Apr 8, 5:45 PM CDTTornado WarningOHXWayne50 min
Apr 8, 6:00 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis45 min
Apr 8, 6:21 PM CDTSevere Thunderstorm WarningOHXMaury69 min
Apr 8, 6:29 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne61 min
Apr 8, 6:41 PM CDTTornado WarningOHXLawrence34 min
Apr 8, 6:45 PM CDTSevere Thunderstorm WarningOHXGiles45 min
Apr 8, 6:56 PM CDTSevere Thunderstorm WarningOHXMarshall64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.